Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 132, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 1997, 10:14 AM CDT for Holt County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 1997, 10:14 AM CDT (15:14 UTC)
- Expired
- Jul 22, 1997, 11:00 AM CDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Holt County, NE
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 10:40 AM CDT | Hail 0.88 | Stuart, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1959 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 221514 RRA SVRLBF NEC089-221600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1014 AM CDT TUE JUL 22 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...WESTERN HOLT COUNTY AT 1012 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 29 MILES WEST OF O NEILL OR 11 MILES WEST SOUTHWEST OF ATKINSON MOVING EAST SOUTHEAST AT 20 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED TO REMAIN IN RURAL AREAS SOUTH OF HIGHWAY 20 AND WEST OF HIGHWAY 281. IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. STOPPKOTTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:54 AM CDT, 7 hours 20 minutes earlier.
Area forecast discussion, Jul 22, 2:54 AM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 254 AM CDT TUE JUL 22 1997 ...FORECAST PROBLEM WILL BE THUNDERSTORM CHANCES... MODELS SIMILAR WITH BROAD 500 RIDGE ACROSS MOST OF UNITED STATES WITH WEAK FLOW EXCEPT OVER EXTREME NORTHERN U.S. WITH RIDGE RUNNERS OVER DAKOTAS. SHORTWAVE OVER BAHA CALIFORNIA THAT HEADS NORTH BY 48 HOURS. BASICALLY...NORTH PLATTE CWA DOES NOT GET ANY EFFECTS FROM ANY SHORTWAVES AS SYSTEMS GO NORTH OR STAY WEST OF CWA. ONLY WEATHER MAKER AS RIDGE RUNNERS CONTINUE TO PASS WELL NORTH OF CWA INTO THE DAKOTAS AND MN. KLNX RADAR SHOWING ISOLATED THUNDERSTORM SOUTHWEST VTN AND WATER VAPOR IMAGERY SHOWING MONSOONAL MOISTURE HEADED EAST TOWARD CWA. WITH DARK AREA ALSO NEAR CWA IN WATER VAPOR...WHEN MONSOON MOISTURE HIT DARK AREA...ISOLATED SUPERCELL BLEW UP NORTH OF OGA LAST EVENING. FEEL WITH MONSOONAL MOISTURE NEAR LBF AND FACT THAT THUNDERSTORM IS GOING BY VTN...FEEL POPS CANNOT BE RULED OUT TODAY ACROSS LBF CWA EVEN WITH LACK OF SHORTWAVES. WASHED OUT SFC FRONT NEAR AREA AS HARD TO FIND IN 06Z ANALYSIS BUT THING FRONT IS BETWEEN BFF AND SNY AND JUST NORTH OF LBF. THIS FRONT SHOULD PROVIDE A FOCUSING MECHANISM AND THERE SHOULD BE A FEW OUTFLOW BOUNDARIES AROUND ALSO HELP FOCUS THUNDERSTORMS. AIRMASS ALSO UNSTABLE AND AGREE WITH SPC DISCUSSION. CAPE VALUES ALSO PROGGED TO BE IN 2000-3000 J/KG RANGE WITH 850 THTE RIDGE OVER CWA TODAY AND 700 THTE RIDGE OVER WESTERN NEBRASKA. THUNDERSTORMS WILL GET HARDER TO FORM AFTER TONIGHT AS 700 TEMPS WARM AND CAP GETS STRONGER. WILL GO CLOSE TO FWC FOR HIGHS AS CANNOT ARGUE WITH FWC VALUES SINCE I GET CLOSE TO THESE USING MY 850 MIXING DOWN TO SFC METHOD. GOING FORECAST LOOKS GOOD AND HAVE NO RECOMMENDATIONS. CCF LBF BB 089/064 092/066 093 702211 ANW BB 089/065 092/068 093 702222 OGA BB 090/064 093/066 093 702222 ONL BB 087/067 091/070 092 702222 IML BB 091/065 094/067 094 702222 BBW BB 088/064 091/066 092 702211 VTN BB 091/065 094/067 095 702222 MICHELS
In the hours before
Special weather statement, Jul 22, 7:13 AM CDT, 3 hours 1 minute before
NEZ004>010-022>029-035>038-056>059-069>071-231200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 713 AM CDT TUE JUL 22 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE NEEDED OVER NORTH CENTRAL AND WESTERN NEBRASKA THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON INTO TONIGHT. A SLOWLY MOVING WARMFRONT WILL MOVE ACROSS THE OUTLOOK AREA TODAY AND WILL HELP TO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. WARM AIR AT THE MID LEVELS THOUGH WILL PREVENT WIDESPREAD THUNDERSTORM ACTIVITY...BUT ANY THUNDERSTORMS THAT DO FORM DUE TO STRONG SURFACE HEATING AND ABUNDANT LOW LEVEL MOISTURE COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. MICHELS
Special weather statement, Jul 22, 7:21 AM CDT, 2 hours 53 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-241200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 721 AM CDT TUE JUL 22 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS NORTH CENTRAL NEBRASKA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BY LATE AFTERNOON EAST OF A LINE FROM BROKEN BOW TO MERRIMAN. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REMAINDER OF THE AREA BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS. WARM AIR AT THE MID LEVELS OF THE ATMOSPHERE WILL TEND TO INHIBIT THUNDERSTORM DEVELOPMENT WEST OF THE SLIGHT RISK AREA. A TROUGH OF LOW PRESSURE THOUGH ACROSS THE EASTERN PANHANDLE WILL TEND TO FOCUS THUNDERSTORM DEVELOPMENT OVER THE WESTERN OUTLOOK AREA...BUT THE WARM MID LEVELS WILL INHIBIT STRONG THUNDERSTORM DEVELOPMENT. IN THE SLIGHT RISK AREA...SLIGHTLY COOLER AIR AT THE MID LEVELS COMBINED WITH STRONG SURFACE HEATING WILL HELP FOR SCATTERED THUNDERSTORMS AND SOME OF THESE COULD BE SEVERE. THE PRIMARY THREAT WOULD BE LARGE HAIL AND HIGH WINDS. MICHELS
Local storm report, Jul 22, 7:58 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 AM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 AM 7 NW BREWSTER NE 0.88 INCH HAIL
07/22/97 BLAINE
SLMLocal storm report, Jul 22, 7:59 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 AM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
074,8 AM 7 NW BREWSTER NE 0.88 INCH HAIL
07/22/97 BLAINE
SLMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:06 PM CDT | Severe Thunderstorm Warning | LBF | Arthur | 64 min |
| Jul 21, 9:52 PM CDT | Severe Thunderstorm Warning | LBF | Arthur | 48 min |
| Jul 21, 10:10 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 60 min |
| Jul 22, 7:47 AM CDT | Severe Thunderstorm Warning | LBF | Blaine | 48 min |
| Jul 22, 11:39 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 46 min |
| Jul 22, 4:29 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Jul 22, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Jul 22, 6:02 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 63 min |
| Jul 22, 6:23 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.